Oklahoma, 2018

Damaging Wind in Oklahoma, June 14, 2018

June 14, 2018 · NWS AMA · 1 event in 1 county or zone

Atmosphere was mostly capped across the Panhandles, but just enough instability and lift across the northwest to get an isolated thunderstorm with a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Atmosphere was mostly capped across the Panhandles, but just enough instability and lift across the northwest to get an isolated thunderstorm with a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 14, 5:21 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 14, 5:21 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
621 PM CDT Thu Jun 14 2018

.AVIATION...
VFR conditions will prevail through the 00Z TAF period. Winds will
be primarily out of the south gusting up to 25-30 knots at times
especially after 13Z, sustained 10-15 knots before then. A few to
scattered clouds may be present around 20-25 kft.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 403 PM CDT Thu Jun 14 2018/

DISCUSSION...

Forecast package remains mostly in-line with previous package. Most
noteworthy items continue to be thunderstorm chances this weekend
through next week, along with temperatures heading back towards near
normal Sunday onward. And surprisingly enough, there are signals
pointing towards a decent chance of respectable rainfall totals next
week. The timing and coverage is a little sketchy at this point, but
it may be worth noting that some areas beginning to middle of
next week may experience decent rainfall totals. Of course, this
is very far out and could change a little, but the main message is
rainfall totals and chances are on the rise next week. Its
probably too early to play off a line from a well known
movie..."Who ya gonna call? Drought buster!"...but if expected
rainfall does come to fruition from remnants of Tropical Storm
Bud...we all may be saying a cheers with Bud.

Thunderstorm chances today are dismal at best, but the far northwest
does have a very small chance today. Keyword is small. Upper level
energy is absent, and with minimal CAPE the chances for
thunderstorms do not look good. Better chances are northeast and
north of the area, but there is a chance some of the storms could
sneak into northeastern/northern portions of the forecast area, so
went with a 20 percent chance up in this area tonight.

This weekend chances for thunderstorms return to the forecast
area as remnants of Tropical Storm Bud get wrapped up in a trough
setting up over the west coast this weekend. As a result, this
should help bring moisture back into the equation again. Although
forecast precipitable water values are very high (approaching
daily max/the percentile), CAPE values are not overly impressive.
We run into another scenario without a triggering mechanism this
weekend, but there is evidence of a surface trough mainly to the
west of the forecast area. Rain may very well be confined to
western and southern portions of the forecast area this weekend.
Widespread severe weather is not expected, but a few storms may
become strong to marginally severe.

Moving into next week is when things get a little more interesting,
albeit the confidence in exact coverage and amounts is low at
this time. Overall, there is a sign for appreciable rainfall early
to middle of next week, but the exact details are a little gray.
Precipitable water values Mon-Wed are 1.00"-1.60" and are
basically well into the upper threshold for climatology based on
soundings. Another trough will park itself over the west coast
which will help feed energy aloft over the forecast area for
several days. Additionally, the high aloft may setup to serve as
another point of moisture return from the gulf. Models are
actually in fairly good agreement regarding precipitation, but the
amounts and coverage differ slightly as one would expect in the
extended. There is a decent chance for areas in central and
western parts of the forecast area to see values near 0.20" to
near half an inch of rainfall each day to start the week. This of
course does not mean everywhere will see these amounts everyday,
but it does mean looking at the big picture we can broad brush
decent amounts across the western two thirds of the forecast
area. Values could very well end up totaling 1-2 inches in some
areas through Wednesday.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

36/11/24
Hazardous weather outlook, Jun 14, 1:54 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
254 PM CDT Thu Jun 14 2018

OKZ001>003-TXZ001>020-317-150800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
254 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Saturday through Wednesday. Its too
early to give exact details, but strong to marginally severe
storms are possible during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

The radar

The Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
June 14, 8:14 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762322.